MAUDE Adverse Event Report: SPINECRAFT ASTRA SPINE SYSTEM; SCREW

SPINECRAFT ASTRA SPINE SYSTEM; SCREW
Model Number A5P-5550
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As the device was not returned for evaluation to spinecraft and was discarded by the hospital, the exact lot number of the device used could not be retrieved.Also, no x-ray images were made available to spinecraft for review.However, based on the 6 lot numbers (204027, 206186, 101645, 111303, 154833 and 180335) manufactured of the same screw size that were in the kits available with the surgeon at the time of this surgery, the review of the device history records was performed for applicable material, manufacturing processes, design specifications and inspection records.No deviations or discrepancies were found that could have contributed to the reported issue.Furthermore, the usage history review for these 6 lots showed that a total of (b)(4) screws out of the (b)(4) manufactured from these lots have been used in different surgeries without any reported issues.Also, a general review of the usage history of astra system screws and complaint trend analysis showed that thousands of these screws have been used in surgeries since the launch of the system in 2015 in the us and 2018 internationally and no screw fractures have been reported to date.Based on the above information, and in the absence the explanted screw or any x-rays, no definitive root cause can be determined as no issue has been identified with the design, manufacturing or release of any of the screw lots which may have been used in surgery that could have contributed to problem reported.However, taking into consideration the level of spine at which the screw size subject to this complaint (diameter 5.5mm) was implanted (s1 level) and the time elapsed between the initial surgery ((b)(6) 2021) & the screw breakage notification ((b)(6) 2021), the following points were noted as probable contributing factors to this failure: 1.The use of a diameter 5.5mm screw at s1 level for an adult anatomy has not been heard of prior to this instance since the pedicle at that level of spine is large, normally requiring screws with larger diameters, and this part of the spine experiences higher loads as compared to the thoracic / upper lumbar spine.For this reason, typically screw diameters of 7.5 and above are used at the sacro-iliac spine.Based on this, we can only postulate that load force exceeding the load capacity of this screw's smaller diameter was probably encountered post-op, causing its subsequent failure.2.Post-surgery, bone fusion is expected to occur in about 6 months.And in this case, since the issue was identified at approximately 8 months, this screw breakage likely occurred due to non-union and cyclical loading over time.This is a known inherent risk (which is specified in the product ifu) associated with metallic implants where if bony fusion is delayed, or does not occur, the implant may eventually break due to metal fatigue.
 
Event or Problem Description
Approximately 8 months post-operatively, the x-ray images reviewed by the surgeon revealed that one screw (diameter 5.5x50mm) at s1 level had fractured.Patient clinical symptoms are unknown.Also unknown are any circumstances that may be linked to the screw fracture.The only known information is the patient id, surgeon name and the date of initial surgery, which allowed us to retrieve implants records used in that surgery.The patient underwent a revision surgery to replace the fractured screw with a larger diameter screw and the surgery was completed as intended with no patient complications reported.

Brand Name
ASTRA SPINE SYSTEM
Common Device Name
SCREW
Manufacturer (Section D)
SPINECRAFT
777 oakmont lane, suite # 200
westmont 60559 5511
Manufacturer Contact
ami akallal-asaad
777 oakmont lane, suite # 200
westmont, IL 60559-5511
6309207300
MDR Report Key12857199
Report Number3004717358-2021-00001
Device Sequence Number14649672
Product Code NKB
UDI-Device Identifier00193082063169
UDI-Public00193082063169
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K211323
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberA5P-5550
Device Catalogue NumberA5P-5550
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2021
Initial Report FDA Received Date11/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
NOT APPLICABLE
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
A5S-T30
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale